Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Duluth, MN

July 26, 2007Aitkin County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2007, 2:53 PM CDT for Aitkin County, Pine County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 2:53 PM CDT (19:53 UTC)
Expired
Jul 26, 2007, 4:00 PM CDT
In force
67 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 88 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:20 PM CDTHAIL 0.885 S Sandstone, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 261954
SVRDLH
MNC001-115-262100-
/O.NEW.KDLH.SV.W.0113.070726T1953Z-070726T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ARTHYDE TO BROOK PARK...OR ALONG A LINE
  EXTENDING FROM 25 MILES NORTH OF HINCKLEY TO 7 MILES SOUTHWEST OF
  HINCKLEY...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HINCKLEY...FRIESLAND...FINLAYSON AND DENHAM BY 300 PM CDT...  
  STURGEON LAKE...WILLOW RIVER...AND SANDSTONE BY 310 PM CDT...
  ASKOV BY 320 PM CDT...
  CLOVERDALE BY 325 PM CDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4641 9317 4618 9317 4592 9308 4595 9258
      4641 9229

$$
 MILLER
1 follow-up statement
000 
WWUS53 KDLH 262024
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT THU JUL 26 2007

MNC001-262032-
/O.CAN.KDLH.SV.W.0113.000000T0000Z-070726T2100Z/
AITKIN MN-
322 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST AITKIN COUNTY IS 
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED EAST INTO PINE 
COUNTY.

LAT...LON 4641 9305 4582 9314 4584 9276 4605 9253
      4641 9229

$$

MNC115-262100-
/O.CON.KDLH.SV.W.0113.000000T0000Z-070726T2100Z/
PINE MN-
322 PM CDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR PINE COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG INTERSTATE HIGHWAY 35...OR FROM 23 MILES 
NORTH OF HINCKLEY TO 6 MILES SOUTH OF HINCKLEY...MOVING EAST AT 25 
MPH.

NICKEL SIZE HAIL WAS REPORTED 5 MILES SOUTH OF SANDSTONE AT 322 PM 
CDT.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ASKOV BY 330 PM CDT...
  CLOVERDALE AND BRUNO BY 340 PM CDT...
  KERRICK BY 350 PM CDT...
  DUQUETTE AND NICKERSON BY 355 PM CDT...
  DUXBURY BY 400 PM CDT...

LAT...LON 4641 9305 4582 9314 4584 9276 4605 9253
      4641 9229

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:16 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 26, 2:16 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
216 PM CDT THU JUL 26 2007

.MESOSCALE UPDATE...

..CONCERNING STRONG/SEVERE STORMS FROM BRAINERD LAKES AREA NORTHEAST
TO THE MINNESOTA ARROWHEAD..

LARGE SCALE ENVIRONMENT ALONG/AHEAD OF SLOWLY MOVING COLD FRONT IS
CHARACTERIZED BY STRONG INSTABILITY WITH MU/SFC BASED CAPE VALUES AT
OR GREATER THAN 3000 J/KG. HOWEVER..DEEP LAYER WIND SHEAR ACROSS THE
ENTIRE AREA IS VERY WEAK..GENERALLY LESS THAN 15-20 KTS.

STORM COMPLEX MOVING TOWARD THE DULUTH-SUPERIOR AREA PROPER HAS
BECOME ORGANIZED..WITH A WELL-DEFINED LOW LEVEL OUTFLOW AND BOWING
SIGNATURE ON RADAR..AND WILL CONTINUE TO POSE A WIND THREAT OVER SRN
ST. LOUIS AND CARLTON COUNTIES AND THE WESTERN TIP OF LK SUPERIOR
OVER THE NEXT HOUR OR TWO HOURS.

OVERALL STORM LONGEVITY/ORGANIZATION IS LIKELY TO BE IMPAIRED BY
WEAK DEEP LAYER SHEAR..BUT PRESENCE OF STRONG INSTABILITY SUGGESTS
POTENTIAL FOR PULSE SEVERE STORMS WITH PEA-DIME HAIL AND WET
MICROBURSTS.

PRESENCE OF VERY HIGH PRECIPITABLE WATER /APPROACHING 2 INCHES/ AND
DEEP WARM CLOUD LAYER BELOW FREEZING LEVEL ALOS INDICATES A
SIGNIFICANT POTENTIAL FOR VERY INTENSE RAINFALL RATES GREATER THAN
2-3 INCHES PER HOUR UNDERNEATH STRONGEST REFLECTIVITY CORES. WE WILL
BE MONITORING FLASH FLOOD POTENTIAL VERY CLOSELY.. WITH A LOWERED
THRESHOLD FOR WARNINGS TODAY GIVEN THE AMBIENT ENVIRONMENT.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Jul 26, 4:22 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT THU JUL 26 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-270930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING SOUTH OF A LINE FROM MCGRATH...IN SOUTHERN AITKIN
COUNTY MINNESOTA ...TO WILLOW RIVER IN PINE COUNTY MINNESOTA...TO
BENNETT...IN CENTRAL DOUGLAS COUNTY WISCONSIN...TO NEAR
GURNEY...IN IRON COUNTY WISCONSIN. ISOLATED STRONG STORMS MAY
OCCUR AS EARLY AS THIS MORNING HOWEVER STORMS ARE MORE LIKELY THIS
AFTERNOON AS A COLD FRONT APPROACHES THE AREA. AT THIS TIME THE
MAIN THREAT APPEARS TO BE DAMAGING WINDS AND SMALL HAIL. KEEP IN
MIND THAT TORNADOES CAN DEVELOP WITHIN SOME SEVERE
THUNDERSTORMS...SOMETIMES WITH LITTLE NOTICE. CHECK THE LATEST
FORECAST FOR ANY CHANGES REGARDING THE POTENTIAL FOR STRONG OR
SEVERE THUNDERSTORMS TODAY.

ELSEWHERE ACROSS THE REGION A COLD FRONT WILL ADVANCE FROM EXTREME
NORTHWEST MINNESOTA THIS MORNING...INTO NORTHWEST WISCONSIN BY
THIS EVENING. A VERY DEEP LAYER OF MOIST AIR AHEAD OF THE FRONT
WILL ALLOW LOCALLY HEAVY RAIN TO OCCUR THIS AFTERNOON ACROSS A
LARGE AREA. REDUCED VISIBILITIES AND PONDING OF WATER ON AREA ROADWAYS
COULD MAKE TRAVEL A BIT DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS
SOUTHERN PARTS OF THE REGION.

CANNON

In the hours before

Local storm report, Jul 26, 2:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     3 S CLOQUET             46.69N 92.49W
07/26/2007  E60.00 MPH       CARLTON            MN   TRAINED SPOTTER

            INTERSTATE 35 AND HWY 210

0245 PM     TSTM WND GST     SAGINAW                 46.86N 92.44W
07/26/2007  E60.00 MPH       ST. LOUIS          MN   TRAINED SPOTTER

0245 PM     TSTM WND GST     SAGINAW                 46.86N 92.44W
07/26/2007  E40.00 MPH       ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:15 PM CDTSevere Thunderstorm WarningDLHAitkin60 min
Jul 26, 1:50 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis25 min
Jul 26, 2:08 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis67 min
Jul 26, 2:19 PM CDTSpecial Marine WarningDLH86 min
Jul 26, 3:03 PM CDTSevere Thunderstorm WarningDLHLake27 min
Jul 26, 3:14 PM CDTSpecial Marine WarningDLH69 min
Jul 26, 3:26 PM CDTSevere Thunderstorm WarningDLHLake36 min
Jul 26, 3:40 PM CDTSpecial Marine WarningDLH40 min
Jul 26, 3:46 PM CDTSevere Thunderstorm WarningDLHPine59 min
Jul 26, 4:43 PM CDTSpecial Marine WarningDLH62 min
Jul 26, 5:39 PM CDTSpecial Marine WarningDLH36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.